Hail, Lane
- When
- May 27, 4:05 PM CST
- Where
- Lane County, 2.82 mi S of Healy
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.560, -100.630
Underneath a cold upper level low moving across an unstable atmosphere, there were numerous thunderstorms. A few became severe and a few produced weak tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Underneath a cold upper level low moving across an unstable atmosphere, there were numerous thunderstorms. A few became severe and a few produced weak tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 27, 2:19 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 319 PM CDT FRI MAY 27 2016 .SHORT TERM...(This evening through Saturday) Issued at 258 PM CDT Fri May 27 2016 Immediate concern is the areal coverage and intensity of convection the remainder of the afternoon into early evening. A relatively cold upper low was moving into west central Kansas this afternoon. It has developed a negative tilt as a speed max punches around the southern periphery. Lightning has increased dramatically under the cold pool across east central Colorado. Farther east, the westerly boundary layer surge had moved into my southeast counties. Across my northern counties an easterly flow has developed with increasing theta-e air. With the cold system moving east the likelihood of severe will continue into the early evening hours. Saturday should be a down day with the upper system far removed. .LONG TERM...(Saturday night through Friday) Issued at 258 PM CDT Fri May 27 2016 The upper flow becomes favorable again late in the weekend with lowering heights again across the southwest. Deep boundary layer moisture will be moving back into the high plains during the early part of the period. All the deterministic models due indicate at least a weak s/wv trough moving out late Sunday and these models generate an MCS looking signal. Additional chances for convection will exist until later in the week as it appears a strong s/wv trough drops southeast out of the northern branch of the westerlies. This should bring a fairly strong cool front south into western Kansas by Wednesday. Details beyond mid-week are uncertain. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 258 PM CDT Fri May 27 2016 Beyond the late afternoon and evening thunderstorms, there is uncertainty about stratus redeveloping overnight tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 80 58 82 / 40 10 10 50 GCK 51 81 56 83 / 40 10 10 30 EHA 51 81 54 84 / 20 10 10 30 LBL 53 81 57 84 / 20 10 10 40 HYS 55 77 57 81 / 40 10 10 30 P28 58 81 62 82 / 40 10 10 40 && .DDC Watches/Warnings/Advisories... Severe Thunderstorm Watch 224 valid until 10 PM && SHORT TERM...07 LONG TERM...07 AVIATION...07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 420 AM CDT FRI MAY 27 2016 KSZ030-031-043>046-061>066-074>081-084>090-280930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 420 AM CDT FRI MAY 27 2016 /320 AM MDT FRI MAY 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION... A CHANCE OF THUNDERSTORMS IS POSSIBLE THIS AFTERNOON INTO THIS EVENING. A FEW STORMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS MAY BECOME SEVERE WITH HAIL UP TO GOLF BALLS AND WINDS OVER 60 MPH BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED OUT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. ELEVATED FOG RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DISCUSSION... CHANCES OF THUNDERSTORMS EXISTS SUNDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. HAZARDS WEATHER RISK... SATURDAY... NO HAZARDS. SUNDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. MONDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
4 hail, 3 tornado. Local standard time, as filed.
This was a weak tornado that moved west of due north.
This tornado was weak.
This was a weak tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639557, 639325, 639555, 639322, 639320, 639556, 639558.